Tuesday, April 20, 2021

Join our email blast

Q: Does asthma affect oral health?

Posted March 05, 2014 in Advice Column, Perry

A: If you have asthma, does your dentist know? This is important for good oral health, especially if you use a corticosteroid inhaler.

Corticosteroid inhalers helps prevent attacks by reducing swelling in the lining of the airways of your lungs and also make the airways less sensitive to triggers. When corticosteroids are used daily as prescribed, the result is long-term control of asthma, but these inhalers can cause side effects:
• Dry, scratchy throat and hoarseness.
• Dry mouth. Less saliva in the mouth makes you more prone to cavities, plaque buildup and gum disease.
• Thrush. Inhaled corticosteroids may cause an overgrowth of yeast called thrush in the mouth and throat. Thrush leaves white patches on the tongue and in the mouth. It can usually be prevented by rinsing the mouth after using a corticosteroid inhaler. When it does occur, it can be treated with a prescription medicine.

To prevent these problems:
• Always rinse your mouth with water and spit after using your corticosteroid inhaler. This washes away traces of medicine.
• Attach a spacer to your inhaler. This plastic tube holds the sprayed medicine dose for a few seconds so that you can inhale it better. More of the medicine enters your lungs, and less settles in your throat and mouth.
• Chew sugarless gum and drink water often to restore moisture.

If you use a corticosteroid inhaler and notice any mouth soreness or irritation, call your dentist or doctor promptly.

Information provided by Jody Peters, RDH, Swanson Dental 2423 Willis Ave., Perry, 515-465-5170.





Post a Comment

Your email address will not be published. Required fields are marked *

*